Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Melbourne, FL

August 21, 2004Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 21, 2004, 2:32 PM EDT for Volusia County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 2:32 PM EDT (18:32 UTC)
Expired
Aug 21, 2004, 3:30 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 211832
SVRMLB
FLC127-211930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
   VOLUSIA COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 330 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER ORANGE CITY...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DELTONA...LAKE HELEN AND 
PORT ORANGE. 

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.

LARGE HAIL...EXCESSIVE LIGHTNING AND DAMAGING WINDS ARE LIKELY. TAKE
COVER IN A STURDY BUILDING UNTIL THE STORM PASSES.

LAT...LON 2895 8136 2876 8127 2891 8090 2928 8106

$$

52

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:56 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 21, 1:56 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
156 PM EDT SAT AUG 21 2004

.DISCUSSION...

THROUGH TONIGHT...RADAR STARTING TO GET ACTIVE PRESENTLY WITH SEA
BREEZE ACTIVITY STARTING TO FIRE AND LINE OF STORMS GETTING BETTER
ORGANIZED TO THE NORTHWEST OF CWA. COVERAGE AND INTENSITY EXPECTED
TO INCREASE THROUGH THE LATE AFTERNOON...AND PERSIST INTO THE EARLY
EVENING HOURS AS NUMEROUS BOUNDARIES COLLIDE. CONDITIONS ALOFT
FAVORABLE FOR STRENGTHENING STORMS AND SOME SEVERE STORMS POSSIBLE
WITH COOL/DRY MID LEVELS...AN UPPER JET STREAK AND SOME VORT ENERGY.
12Z GFS DEPICTED VORT FIELD LOOKS MORE REASONABLE TODAY AND HAS SOME
AFFIRMATION FROM WATER VAPOR IMAGERY. THIS FEATURE WILL TRAVERSE THE
PENINSULA OVERNIGHT AND MAY KEEP STORMS GOING A WHILE PAST SUNSET...
ESPECIALLY SOUTHERN COASTAL SECTIONS. HAVE BUMPED EVENING POPS UP
SLIGHTLY INTO SCT CAT ALL AREAS WHICH MAY REQUIRE SOME FINAL TUNING
BE EVENING SHIFT.

ON SUN...THE SFC RIDGE AXIS WILL BE SUPPRESSED SOUTHWARD TWD LAKE
OKEECHOBEE AS FRONTAL BOUNDARY BECOMES STATIONARY ACROSS CENTRAL GA.
12Z ETA AND GFS INDICATE DEEP MOISTURE ACROSS NRN/CENTRAL SECTIONS
OF THE PENINSULA WITH PWATS FROM 1.9 - 2.1 INCHES. LOW LVL FLOW
SHOULD NOT BE STRONG ENOUGH TO HOLD OFF THE EAST COAST SEA BRZ
ACROSS THE CSTL COUNTIES...AND ALSO EXPECT WEST COAST ACTIVITY TO
TRACK EASTWARD ACROSS NRN SECTIONS. WILL KEEP POPS IN THE LIKELY
RANGE WITH 70 PCT NRN SECTIONS AND 60 PCT SOUTH. H5 TEMPS WARM TO -6
TO -7 WITH TUTT ACROSS THE BAHAMAS AND NNE FLOW ALOFT BUT DO NOT
THINK THIS FEATURE WILL HINDER AFTERNOON COVERAGE THAT MUCH.

MON/TUE...FAIRLY SIMILAR CONVECTIVE REGIME EXPECTED FOR THE
BEGINNING OF THE WORK WEEK WITH RIDGE AXIS NEAR LAKE OKEECHOBEE AND
PRE-FRONTAL BAND OF DEEP MOISTURE PARKED ACROSS THE CENTRAL
PENINSULA. GFS SHOWS PWATS REMAINING IN THE 2.0 - 2.2 INCH RANGE
WITH STEERING FLOW FROM THE WEST ACROSS NRN SECTIONS AND LIGHTER
STEERING FLOW ACROSS SRN SECTIONS. GFS ALSO INDICATES A SERIES OF
SHORTWAVES WILL TRACK ACROSS THE GULF COAST STATES INTO GA AND OFF
THE CAROLINA COAST. A FEW OF THESE IMPULSES SHOULD ENHANCE RAIN
CHANCES ACROSS THE NRN PENINSULA EARLY IN THE WEEK. WITH DEEP
MOISTURE WILL KEEP POPS IN THE LIKELY RANGE MON AND LIKELY FOR THE
NRN 2/3 OF THE AREA ON TUE.

WED LOOKS TO BE THE TRANSITION DAY AS THE RIDGE AXIS LIFTS NORTH AND
DEEPER SOUTHEASTERLY FLOW ENVELOPES SRN SECTIONS. WILL DROP POPS IN
TO THE SCATTERED RANGE.

THU-SAT...ATLC RIDGE REBUILDS NE OF THE AREA WITH LOW LEVEL FLOW
BACKING FROM SE TO EASTERLY BY THE WEEKEND. DECREASING DEEP LAYER
MOISTURE AND DEVELOPING SE/E FLOW WILL TREND POPS TO LOW SCATTERED
RANGE ALONG THE COAST AND SCATTERED FOR THE INTERIOR AS THE EAST
COAST SEA BREEZE MOVES INLAND EACH AFTERNOON.

&&

.MARINE...S/SW FLOW WILL CONTINUE THROUGH EARLY IN THE WEEK EXCEPT
FOR AN AFTERNOON SEA BRZ NEAR THE COAST EACH AFTERNOON. BOATERS WILL
HAVE TO BE ON THE LOOK OUT FOR AFTN STORMS MOVING TWD THE EAST COAST
SUNDAY THROUGH TUESDAY.  BY LATE WED AND THU...FLOW WILL TRANSITION
TO EAST TO SOUTHEAST AS ATLC RIDGE REBUILDS. WINDS MAINLY AROUND 10
KNOTS OR LESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  88  74  88 /  40  70  40  60
MCO  75  90  75  90 /  40  70  40  60
MLB  75  89  74  88 /  30  60  30  60
VRB  75  89  73  89 /  30  60  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GLITTO
LONG TERM...VOLKMER
Hazardous weather outlook, Aug 21, 10:30 AM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT SAT AUG 21 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
212100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1030 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...

...A LITTLE GREATER COVERAGE AND INTENSITY OF LIGHTNING STORMS
EXPECTED THIS AFTERNOON AND EVENING...

...MARINERS FROM THE CAPE NORTHWARD SHOULD BE ON THE LOOKOUT FOR
STORMS APPROACHING FROM THE WEST LATE THIS AFTERNOON AND EVENING...

THE AIR MASS OVER EAST CENTRAL FLORIDA HAS BECOME A LITTLE MORE
CONDUCIVE TO PRODUCING LIGHTNING STORMS THIS AFTERNOON. INCREASING
MOISTURE AND INSTABILITY COUPLED WITH A LITTLE MORE LARGE SCALE
LIFT...WILL RESULT IN SCATTERED TO NUMEROUS LIGHTNING STORMS TODAY.
THE HIGHEST COVERAGE IS EXPECTED TO BE FROM AROUND METRO ORLANDO AND
CAPE CANAVERAL NORTHWARD. FROM BREVARD AND OSCEOLA COUNTIES
NORTHWARD ...STORM MOTION WILL BE TOWARD THE EAST AT 10 TO 15 MPH...
WITH A SLOWER EASTWARD DRIFT OF AROUND 5 MPH...OVER OKEECHOBEE AND
THE TREASURE COAST COUNTIES.

LIGHTNING WILL BE THE GREATEST THREAT TODAY. ALSO...COOL AND DRY
CONDITIONS IN MID LEVELS OF THE ATMOSPHERE WILL BRING THE POTENTIAL
FOR A FEW STORMS TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...HAIL UP TO THE SIZE OF A QUARTER...AND PERHAPS A BRIEF TORNADO
ALONG LOCAL BOUNDARY INTERACTIONS. PERSONS SHOULD MOVE INDOORS AT THE
FIRST SIGN OF THREATENING SKIES...STAY AWAY FROM WINDOWS AND REFRAIN
FROM USING THE PHONE OR ELECTRICAL APPLIANCES.

...FLOOD IMPACT...
SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY RAINFALL BETWEEN TWO AND
FOUR INCHES IN A ONE OR TWO HOUR PERIOD...ESPECIALLY IN THE VICINITY
OF BOUNDARY COLLISIONS. THIS WOULD CAUSE TEMPORARY FLOODING IN POORLY
DRAINED AND URBAN AREAS. DO NOT USE CRUISE CONTROL WHEN DRIVING IN
RAIN. IT IS EASY TO LOSE CONTROL OF YOUR VEHICLE AND HYDROPLANE ON
RAIN SOAKED ROADS.

...MARINE THUNDERSTORM GUST IMPACT...
DUE TO AN INCREASING WEST TO EAST STEERING WIND NORTH OF CAPE
CANAVERAL...THERE IS A MUCH GREATER LIKELIHOOD FOR STORMS TO
PRODUCE WIND GUSTS OF 35 KNOTS OR GREATER...ROUGH SEAS...AND DEADLY
LIGHTNING TODAY. MARINERS ARE URGED TO KEEP THIS IN MIND IF YOU WILL
BE OUT ON THE INTRACOASTAL OR NEAR SHORE ATLANTIC WATERS. PREPARE
FOR THE POSSIBILITY OF STRONG STORMS MOVING IN RAPIDLY FROM THE WEST.
KEEP A WEATHER RADIO ON BOARD AND MOVE TO SAFE HARBOR QUICKLY AT THE
FIRST SIGN OF THREATENING WEATHER.

...WATERSPOUT IMPACT...
THERE IS ALSO THE THREAT FOR ISOLATED WATERSPOUTS OVER THE ATLANTIC
TODAY AS COVERAGE OF SHOWERS AND STORMS WILL BE HIGHER COMPARED TO
THE LAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS ARE EXPECTED EACH
DAY. STRONGER STORMS WITH LIGHTNING...GUSTY WINDS AND HEAVY RAIN
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

GLITTO

In the hours before

Special weather statement, Aug 21, 1:58 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
158 PM EDT SAT AUG 21 2004

FLZ041-141-211900-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
158 PM EDT SAT AUG 21 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL OVER VOLUSIA COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL
HAIL...IN ADDITION TO VERY HEAVY DOWNPOURS OVER VOLUSIA COUNTY.
AREAS AFFECTED INCLUDE LAKE HELEN...CASSADEGA AND REACHING NEAR THE
COAST FROM ORMOND BEACH SOUTH TO NEW SMYRNA BEACH. STORMS WERE
MOVING NORTHEAST AROUND 10 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

52

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:38 PM EDTSpecial Marine WarningMLB97 min
Aug 21, 3:14 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole61 min
Aug 21, 4:25 PM EDTSpecial Marine WarningMLB2 hr
Aug 21, 4:25 PM EDTSpecial Marine WarningMLB2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.